Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Convex polyhedra quantum billiards in $ \Bbb R^n$

Author: Richard L. Liboff
Journal: Quart. Appl. Math. 60 (2002), 75-85
MSC: Primary 81Q50
DOI: https://doi.org/10.1090/qam/1878259
MathSciNet review: MR1878259
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: "S-quantum billiards'' are defined in $ {\mathbb{R}^n}$. These billiards include the regular convex polyhedra as a subset. The ``first-excited-state theorem'' states that for such quantum billiards: (a) a first excited state (second eigenstate of the Laplacian) exists whose nodal surface is a plane of bisecting symmetry of the billiard; (b) the degeneracy of this state is equal to the dimension in which the billiard exists. It is shown that for such billiards, its bisecting nodal surface is one of minimum energy. The (a) component of the preceding theorem is proved with the latter proof and a conjecture that is based on recent theorems of Lin, Melas, and Alessandrini and a described smoothing procedure. Components of group theory, as well as an ansatz addressing the higher dimensions, come into play in establishing the (b) component of the theorem. An appendix is included describing properties of nodal intersection with a boundary.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 81Q50

Retrieve articles in all journals with MSC: 81Q50

Additional Information

DOI: https://doi.org/10.1090/qam/1878259
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society